Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Atlanta, GA

May 31, 2004Gilmer County, Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 31, 2004, 4:00 AM EDT for Gilmer County, Murray County, Whitfield County, Georgia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 4:00 AM EDT (08:00 UTC)
Expired
May 31, 2004, 4:45 AM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Gilmer County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:45 AM EDTTSTM WND DMG4 W Chatsworth, GAA FEW TREES REPORTED DOWN. POWER LINES REPORTED DOWN.
May 31, 4:45 AM EDTTSTM WND DMG4 W Chatsworth, GAA FEW TREES REPORTED DOWN. POWER LINES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS52 KFFC 310800
SVRATL
GAC123-213-313-310845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHERN MURRAY COUNTY IN NORTHWEST GEORGIA
  SOUTHERN WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 445 AM EDT

* AT 357 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TILTON...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHATSWORTH...
CHERRY LOG...DALTON...ELLIJAY...HOLLEY...RAMHURST AND TILTON.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3475 8507 3462 8505 3465 8439 3485 8440

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 AM EDT, 20 minutes earlier.

Area forecast discussion, May 31, 3:40 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EDT MON MAY 31 2004

.SHORT TERM...
AN ACTIVE WEATHER START TO THIS MEMORIAL DAY. THERE ARE 6 TORNADO
WATCHES GOING AT THE MOMENT WITH NUMEROUS SVR AND TOR WARNING BEING
ISSUED FROM OH TO LA. THE GFS SEEMS TO BE HANDLING THIS SYSTEM THE
BEST THIS MORNING...SHOWING IT RACING INTO NW GA THROUGH 12Z THEN
DIMINISHING IN STRENGTH AFTER THAT. THE OTHER MODELS WANT TO SLOW
IT DOWN AND WEAKEN IT TO FAST AS SYSTEM IS ALREADY INTO EXTREME NW
GA. THE ENTIRE LINE IS WEAKENING AS IT PUSHES EAST AND IT LOOKS LIKE
THE GREATEST THREAT WILL BE STRONG TO DAMAGING WINDS. THE STRONGEST
WINDS LOOK LIKE THEY ARE RIGHT ALONG THE GA/TN BORDER WITH GUST TO
60 MPH. AS THIS SYSTEM MOVES FURTHER SOUTH INTO THE STATE TODAY THE
GFS WANTS TO TRY AND BUILD A WEAK RIDGE OVER THE AL/GA BORDER. IF
THIS IS TRUE THIS WILL HELP TO KEEP AND ACTIVITY THIS AFTERNOON
BELOW SEVERE LIMITS. THIS FRONT EVENTUALLY STALLS ACROSS
CENTRAL/SOUTH GA MON NIGHT/TUE AND KEEP PULLING MOISTURE IN ACROSS
THE AREA. THERE WILL ALSO BE A 100 KT 300 MB JET ACROSS CAROLINAS
WITH GA IN FAVORABLE ENTRANCE REGION TUE. WITH THIS IN MIND WILL
LIKELY SEE CONVECTION FIRING AGAIN TUESDAY AFTERNOON.

.LONG TERM...
WILL CONTINUE WITH CURRENT THINKING OF DECREASING POPS INTO THE
WEEKEND AS EASTERN TROUGH FLATTENS AND LIFTS NORTHEAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     80 63 84 66 / 60 20 20 10
ATHENS      83 62 84 63 / 40 20 20 10
GAINESVILLE 82 62 84 64 / 60 20 20 10
ROME        81 63 85 63 / 80 10 10 10
COLUMBUS    86 66 85 67 / 60 30 40 20
MACON       85 66 85 65 / 60 30 40 20
&&

.ATL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ACROSS NORTH GEORGIA THROUGH 7 AM.
&&

01
Hazardous weather outlook, May 30, 6:45 PM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT SUN MAY 30 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
645 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST GEORGIA LATE
TONIGHT...

.SYNOPSIS...
A LATE SPRING COLD FRONT WILL MOVE TO NEAR THE TENNESSEE...GEORGIA
BORDER LATE TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE WILL ALSO MOVE
SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TONIGHT WILL BE WIND
GUSTS OF 60 MPH OR GREATER. ADDITIONAL HAZARDS WILL INCLUDE HEAVY
RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY AREA
FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM
BUCHANAN...TO DALTON. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WILL BE AFTER 4 AM EDT MONDAY.

.DISCUSSION...
THE LOW-LEVEL AIR MASS OVER GEORGIA IS VERY MOIST AND UNSTABLE. A
STRONG UPPER-LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT WILL
SWEEP SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA TONIGHT. NUMEROUS
STRONG TO SEVERE THUNDERSTORMS ARE ACCOMPANYING THIS SYSTEM THIS
EVENING AS IT MOVES THROUGH THE MIDWEST AND MIDSOUTH. THIS ACTIVITY
SHOULD EVOLVE INTO A MESOSCALE CONVECTIVE OVERNIGHT AS IT MOVES
SOUTHEAST THROUGH TENNESSEE...MISSISSIPPI...AND ALABAMA...MOVING
INTO NORTHWEST GEORGIA BETWEEN 4 AM AND SUNRISE. THE LEADING EDGE OF
THESE TYPE OF SYSTEMS ARE OFTEN ACCOMPANIED BY STRONG STRAIGHT LINE
WINDS. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY
RAIN CAN ALSO BE EXPECTED. CAPES UP TO 1000...LIFTED INDICES TO
-2...AN INCREASING LOW-LEVEL JET...AND SUFFICIENT SHEAR STILL IN
PLACE EARLY MONDAY SUGGEST THAT AMPLE DYNAMICS AND INSTABILITY WILL
BE PRESENT FOR THESE THUNDERSTORMS TO REMAIN SEVERE.
NONETHELESS...THE ACTIVITY SHOULD BE WEAKENING AS IT MOVES FURTHER
SOUTHEAST INTO GEORGIA SINCE IT WILL BE ARRIVING DURING THE EARLY
MORNING...COOLEST...MOST STABLE PART OF THE DAY. THE ACTIVITY IS
EXPECTED TO DROP BELOW SEVERE LEVELS AS IT MOVES FURTHER EAST TOWARD
ATLANTA AND ATHENS DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHWEST
GEORGIA SHOULD MONITOR WEATHER CONDITIONS OVERNIGHT AND BE READY FOR
POSSIBLE ACTIVATION LATE TONIGHT OR EARLY MONDAY.

.DAY TWO THROUGH DAY SEVEN...MEMORIAL DAY THROUGH SATURDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON...MAINLY
SOUTH OF A LA GRANGE...ATLANTA...ATHENS LINE ALONG EXISTING OUTFLOW
BOUNDARIES. THERE IS THE POTENTIAL FOR A FEW OF THESE TO BECOME
SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MAINLY CENTRAL
GEORGIA AGAIN MONDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS
ACROSS ALL OF NORTH AND CENTRAL GEORGIA AGAIN WEDNESDAY...MAINLY
DURING THE AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY ALSO BECOME
SEVERE. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED THURSDAY AND FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, May 31, 2:50 AM EDT, 1 hour 10 minutes before
GAZ001>004-310730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 AM EDT MON MAY 31 2004

GAZ001>004-310730-
250 AM EDT MON MAY 31 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 330 AM EDT...

AT 246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 17 MILES NORTHWEST OF TRENTON TO 23 MILES
WEST OF RISING FAWN...MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 330 AM EDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 31, 3:24 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 AM EDT MON MAY 31 2004

GAZ011-019-310815-
324 AM EDT MON MAY 31 2004

AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF CLOUDLAND TO
22 MILES WEST OF CHATTOOGAVILLE...MOVING EAST AT 45 MPH.  THIS LINE
WILL AFFECT CHATTOOGA AND FLOYD COUNTIES BETWEEN 330 AM AND 415 AM.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 415 AM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:02 AM EDTSevere Thunderstorm WarningFFCDade, Walker28 min
May 31, 3:13 AM EDTSevere Thunderstorm WarningFFCDade, Walker32 min
May 31, 3:17 AM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield43 min
May 31, 3:39 AM EDTSevere Thunderstorm WarningFFCFannin, Murray51 min
May 31, 4:31 AM EDTSevere Thunderstorm WarningFFCFannin, Union44 min
May 31, 5:20 AM EDTSevere Thunderstorm WarningFFCTowns25 min
May 31, 8:31 AM EDTSevere Thunderstorm WarningFFCMorgan, Oconee29 min
May 31, 8:40 AM EDTSevere Thunderstorm WarningFFCClarke, Oglethorpe50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.